1. Student may develop rash, itchiness or swelling on their face, hands or feet. Breathing may slow down.
2. Vomiting and diarrhoea may also occur. Common causes of allergic reactions are pollen, stings, latex and food such as nuts, seafood or dairy products.
3. Call Triple Zero (000) or 112 from a mobile phone if student is anaphylactic, exhibits shock or change in psychological status. If student has autoinjector EpiPen or Anapen, help them use it. Lie student down with legs raised. Reassure student while waiting for ambulance.
Frequently Asked Questions
What is anaphylactic shock? It is a severe allergic reaction that makes it difficult for a student to breathe and may lead to a thready pulse and low blood pressure with altered levels of consciousness. If a student is at risk of anaphylactic shock, they may be prescribed an autoinjector such as EpiPen or Anapen.
Which foods can cause anaphylactic shock? The most common foods are nuts, shellfish, dairy products and eggs. Other things such as latex, bee and wasp stings, and certain medications can also cause anaphylaxis.
When do I use an autoinjector EpiPen or Anapen? If a student is suffering from anaphylaxis you must use an autoinjector pen as soon as possible. Do not use an EpiPen or Anapen for all allergic reactions, only for anaphylactic reactions.
How does an autoinjector EpiPen or Anapen work? It delivers a dose of adrenaline to ease the symptoms.